Publish in this journal
Journal Information
Vol. 14. Issue 3.
Pages 177-178 (May - June 2018)
Vol. 14. Issue 3.
Pages 177-178 (May - June 2018)
Letter to the Editor
DOI: 10.1016/j.reumae.2017.06.001
Full text access
Chloroquine-induced Oral Mucosal Hyperpigmentation and Nail Dyschromia
Hiperpigmentación de la mucosa oral y discromía ungueal inducida por cloroquina
Visits
...
Gabriel Horta-Baas
Servicio de Reumatología, Hospital General Regional 220, Instituto Mexicano del Seguro Social, Toluca, Estado de México, Mexico
Article information
Full Text
Bibliography
Download PDF
Statistics
Figures (1)
Full Text
To the Editor,

The beneficial effect of antimalarial drugs in the treatment of discoid lupus erythematosus (DLE) has been known since 1984, when Payne reported the efficacy of quinine.1 Chloroquine is employed in the treatment of cutaneous lupus erythematosus because of its photoprotective, anti-inflammatory and immunomodulatory effects.1 It has a good safety profile in the treatment of rheumatic diseases. However, on occasion, it produces adverse events (AE) that represent an unusual problem for clinicians. Severe AE are dose-dependent, and that which requires the greatest vigilance is retinal toxicity, although infrequent, because it can produce blindness. Nevertheless, gastrointestinal, neuropsychiatric and cutaneous AE are the most common causes for the discontinuation of antimalarial treatment.2

We report the case of a 61-year-old woman diagnosed with DLE who began to receive chloroquine at 150mg/day which she took for 2 years. It was discontinued when she developed blurred vision without retinopathy. The initial physical examination, when she was 64 years of age, revealed blackish spots in the mucosa of the inner lining of the cheeks and lips, accompanied by nail dyschromia (Fig. 1), without skin hyperpigmentation; she had cutaneous lesions on face and scalp characterized by erythema, scaling, corneal opacities and atrophy. She was diagnosed with chloroquine-induced hyperpigmentation, and DLE and treatment was begun with topical fluocinolone, azathioprine and the use of a sunscreen. When she was 66 years old, we observed remission of DLE, persistence of mucosal hyperpigmentation and a reduction in nail pigmentation (Fig. 1D).

Fig. 1.

(A) and (B) The presence of hyperpigmented spots on the mucosa of the inner lining of the cheeks and lower lip, with well-defined borders. (C) Presence of brown-colored hyperpigmented bands in the area of the fingernails. (D) Decrease in the intensity of the pigmentation in the area of the fingernails (although it did not completely disappear) 3 years after discontinuing chloroquine.

(0.2MB).

Due to its avidity for melanin-containing cells in the skin and retina, chloroquine can produce skin, nail and scleral pigmentation.3 Its concentration can be 20–200,000-fold greater than the serum level and it can remain in the skin for up to 6 or 7 months after the treatment has been discontinued.1,4 As in our case, the visual disturbance due to corneal deposits is a reversible AE. It results in blurred vision and colored halos that the patient sees around lights. It is detected in up to 90% of the patients who take chloroquine, and has no direct relationship to the retinopathy.1

The most widespread mucocutaneous AE are xeroderma (63%), skin hyperpigmentation (29%–33%) and pruritus (28%).4 Less common sequelae are mucosal hyperpigmentation (5%–7%), nail dyschromia (0%–7%) and hyperpigmentation of the hair (0%–7%).4,5 Skin hyperpigmentation is characterized by a bluish-gray or dark brown pigmentation on the face, neck, forearms and legs, and the AE is considered reversible as it remits after the treatment is discontinued.1,6 Some authors consider that skin hyperpigmentation may be a marker of a higher risk of retinopathy.7 Nail dyschromia can produce a blue, brown or gray pigmentation of the nails that does not move distally with the growth of the nail. The discontinuation of the drug results in a decrease in the intensity of the pigmentation, although it often does not completely disappear.1,3

In the region of the mucosa there are pigmented areas of bluish-gray or bluish-black color, of varying size and generally well limited. It is considered to be a reversible AE, and while there may only be a decrease in the pigmentation or it may persist, it is not associated with a retinopathy.7,8 In most cases, only the hard palate is involved and, as it does not affect the soft palate, there is a line of demarcation.4,7,8 There is no explanation of why it only affects the hard palate.7 The involvement of the oral and labial mucosa has rarely been reported.7,9 However, a study conducted in Brazil,4 that demonstrated a high prevalence of mucocutaneous AE, reported a greater involvement of the oral mucosa than of the palate.

The cause of mucocutaneous hyperpigmentation is not very clear. It could be related to the accumulation of hemosiderin and/or melanin.8,10

References
[1]
C. Rodriguez-Caruncho, I. Bielsa Marsol.
Antipalúdicos en dermatología: mecanismo de acción, indicaciones y efectos secundarios.
Actas Dermosifiliogr, 105 (2014), pp. 243-252
[2]
J.A. Jover, L. Leon, E. Pato, E. Loza, Z. Rosales, M.A. Matias, et al.
Long-term use of antimalarial drugs in rheumatic diseases.
Clin Exp Rheumatol, 30 (2012), pp. 380-387
[3]
B.M. Piraccini, A. Alessandrini.
Drug-related nail disease.
Clin Dermatol, 31 (2013), pp. 618-626
[4]
T. Skare, C.F. Ribeiro, F.H. Souza, L. Haendchen, J.M. Jordao.
Antimalarial cutaneous side effects: a study in 209 users.
Cutan Ocul Toxicol, 30 (2011), pp. 45-49
[5]
E. Bahloul, M. Jallouli, S. Garbaa, S. Marzouk, A. Masmoudi, H. Turki, et al.
Hydroxychloroquine-induced hyperpigmentation in systemic diseases: prevalence, clinical features and risk factors: a cross-sectional study of 41 cases.
Lupus, (2017),
961203317700486
[6]
W.A. Sifuentes Giraldo, M. Grandal Platero, C. de la Puente Bujidos, M.L. Gamir Gamir.
Hiperpigmentación cutánea generalizada y melanoniquia longitudinal secundarias al tratamiento con hidroxicloroquina en lupus eritematoso sistémico.
Reumatol Clin, 9 (2013), pp. 381-382
[7]
B.A. de Andrade, F.P. Fonseca, F.R. Pires, A.T. Mesquita, S.G. Falci, A.R. dos Santos Silva, et al.
Hard palate hyperpigmentation secondary to chronic chloroquine therapy: report of five cases.
J Cutan Pathol, 40 (2013), pp. 833-838
[8]
J.S. Giansanti, D.E. Tillery, S. Olansky.
Oral mucosal pigmentation resulting from antimalarial therapy.
Oral Surg Oral Med Oral Pathol, 31 (1971), pp. 66-69
[9]
H. Zachariae.
Pigmentation of skin and oral mucosa after prolonged treatment with chloroquine.
Acta Derm Venereol, 43 (1963), pp. 149-153
[10]
E.B. Cho, B.C. Kim, E.J. Park, I.H. Kwon, H.J. Cho, K.H. Kim, et al.
Hydroxychloroquine-induced hyperpigmentation.
J Dermatol, 39 (2012), pp. 859-860

Please cite this article as: Horta-Baas G. Hiperpigmentación de la mucosa oral y discromía ungueal inducida por cloroquina. Reumatol Clin. 2018;14:177–178.

Copyright © 2017. Sociedad Española de Reumatología y Colegio Mexicano de Reumatología
Idiomas
Reumatología Clínica (English Edition)

Subscribe to our newsletter

Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

es en
Política de cookies Cookies policy
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y mostrarle publicidad relacionada con sus preferencias mediante el análisis de sus hábitos de navegación. Si continua navegando, consideramos que acepta su uso. Puede cambiar la configuración u obtener más información aquí. To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here.